Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 17, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2023, 10:54 AM CST for Montgomery County, Tennessee. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2023, 10:54 AM CST (16:54 UTC)
- Expired
- Mar 3, 2023, 11:09 AM CST
- In force
- 15 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Montgomery County, TN
The radar
The Ft Campbell radar (KHPX), 28 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 6:24 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 624 m²/s²
- 0-3 km storm-relative helicity
- 822 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:28 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 3, 5:28 AM CST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Nashville TN 528 AM CST Fri Mar 3 2023 ...New AVIATION... .SHORT TERM... (Today through Saturday) Issued at 302 AM CST Fri Mar 3 2023 Current surface map features a low over eastern AR with a cold front extending to the south. A warm front extends eastward across northern middle TN at this time. Ingredients will begin to come together by afternoon for a severe weather event. The surface low will track northeast across western KY and southern IN today. The mid state will reside in the triple point warm sector with instabilities on the upswing through the day to the east of the front. The strong pre frontal forcing will be located roughly along I-65 around midday, 18Z. It will then quickly clear our Plateau by 21Z. Phasing for severe will really begin to take shape along the I-65 corridor and points east. Strong n-s forcing will be advancing quickly ahead of the front. LI values look like -2C to -4C with capes of 500 j/kg to 1000 j/kg. The 850 mb jet will be running along at around 75-80 kts. Helicity values of 600 m(2) s(2) will evoke a rather good tornadic threat. Note that the associated upper system will begin to tilt negatively around midday. The pva enhancement will exert its influence with the surface low bombing out from around 15Z to 18Z. N-S extension of the pre frontal forcing zone will be quite strong. For the overall timing of this severe threat, it looks like 9 AM far west to 3 PM Plateau. Again though the best chance will be along and east of I-65. SPC has placed an enhanced risk for eastern middle TN and a slight risk for the west. Note that STP parameters off of the short term cams are particularly high across the southeastern quadrant of middle TN today. The entire gauntlet of damaging winds, large hail and tornadoes will all be in play, here. Moving on, lets now address the high wind warning threat. In my 21 years as a forecaster here in Nashville, I do not recall a gradient wind event like this one. History indicates that there were a couple of tropical systems whereby wind warnings were needed. This looks a little different however as the warning level magnitudes are much more widespread with several hours of impact expected. Subsidence zones will reside both within the pre and post pre-frontal sectors. Short term cams seem to pinpoint the 11 AM to 5 PM time frame where the highest gusts will occur. Still expecting wind speeds of 20 to 35 mph with gusts of as high as 60 mph. Power outages are a good possibility. Winds will still be gusting in the 30-40 mph range this evening but will be on the decrease through the remainder of the overnight. For the flood threat, it's important to note the progressiveness of todays upcoming front as it will be a quick mover. Thus, latest wpc guidance only indicates average rainfall amounts of 1/3 to 1/2". WIth the more intense storms, however, a few 1" amounts are quite possible. Latest 1 hr FFG across the watch area shows roughly 1 3/4". Given the ISC picture, will go ahead and cancel the flood watch for our south. Our river sites are in genrally good shape. Moving on, high pressure will build in and provide a much needed tranquil weekend. Skies will clear on Saturday with highs in the 60s. && .LONG TERM... (Saturday Night through next Friday) Issued at 302 AM CST Fri Mar 3 2023 In the extended forecast, a frontal boundary will approach and move through on Monday. This feature will stall to our south with several pieces of surface energy moving along it during the week. Looks like a cool week with showers on and off. Otw, look for a cooling trend. After highs on Monday in the lower 70s, temperatures will cool with highs only in the upper 40s to lower 50s by Wednesday. && .AVIATION... (12Z TAFS) Issued at 512 AM CST Fri Mar 3 2023 Expect rapidly deteriorating conditions today as a line of storms moves through the mid-state during the late morning and early afternoon hours. Progression will be quick, with wind gusts of 40-50 kts ahead of the line of storms, and gusts to 60 kts possible as the storms pass through the TAF sites. VIS and CIGS will mainly be MVFR through the TAF period, with borderline IFR VIS in the storms. After 00Z winds will gradually shift from the west to the northwest with gusts decreasing overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 69 41 62 40 / 90 0 0 0 Clarksville 68 38 62 40 / 90 0 0 0 Crossville 65 38 58 38 / 90 0 0 0 Columbia 69 40 63 39 / 90 0 0 0 Cookeville 68 40 59 39 / 90 0 0 0 Jamestown 66 38 57 36 / 100 0 0 0 Lawrenceburg 69 41 62 39 / 90 0 0 0 Murfreesboro 70 40 62 37 / 90 0 0 0 Waverly 67 39 62 40 / 100 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && SHORT TERM...21 LONG TERM....21 AVIATION.....05
Hazardous weather outlook, Mar 3, 3:31 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 331 AM CST Fri Mar 3 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-040945- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 331 AM CST Fri Mar 3 2023 ...corrected.... This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Strong gradient winds are expected to start blowing around 6 am and by 9 am, sustained winds of 25 to 40 mph with gusts up to 60 mph will be possible. Winds will begin relaxing around 6 pm Friday evening. Mixed into the non-thunderstorm winds, several severe storms will be possible. Additional damaging straight line winds and a few tornadoes will be possible from 9 am in the west to about 3 pm on the Cumberland Plateau. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. Please relay any information about observed severe weather to the NWS while following all local and state guidelines. 21
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:55 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Marshall, Maury | 35 min |
| Mar 3, 11:20 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Williamson | 25 min |
| Mar 3, 11:26 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Marshall, Rutherford | 34 min |
| Mar 3, 11:28 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Davidson, Marshall, Rutherford, Sumner, Williamson and 1 more | 47 min |
| Mar 3, 11:49 AM CST | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 26 min |
| Mar 3, 11:56 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, DeKalb, Rutherford, Warren and 2 more | 34 min |
| Mar 3, 12:15 PM CST | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton, Smith, Trousdale | 30 min |
| Mar 3, 12:24 PM CST | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Fentress, Overton, Putnam, Van Buren and 2 more | 36 min |
| Mar 3, 1:00 PM CST | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett, Putnam | 30 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.